It seems unfair really. Those people who need it least are the most likely to contract C-diff. Not that anybody needs it, or wants it, but the sickest patients in hospitals are the most likely targets. Why is that? Lets look at some risk factors that contribute.

On the surface, this one seems contra intuitive. Looking deeper, it begind to make a little sense. Healthcare facilities use a ton of antimicrobials. Everything from hand soap to body cleansers, housekeeping cleaners to airborne sprays contain antimicrobials. C-diff has seen so much of this it’s become immune. And killing every other bug around it just gives C-diff more room to thrive.

Similarly, the greater use of antibiotics leads to higher levels of C-diff. In a study conducted by Benoit et al., involving 4,780 residents in 73 nursing homes in 4 U.S. states from September 1, 2001, through February 28, 2002, 40% of residents received 1 or more courses of antibiotics. The use of any class of antibiotics has been documented as a cause of CDI; but when clindamycin, third-generation cephalosporins, and fluoroquinolones are used, the prevalence of C-diff is even greater. Even the antibiotics used to treat CDI—vancomycin and metronidazole—have been known to cause this disease.

Post-antibiotic colonization of C-diff was studied by Thomas et. al. in a 233 bed LTC facility using a denominator of 1000 patient years. The results revealed a rate of 1600 incidents per 1000 patient years. Throwing more antibiotics at this thing is then obviously not the answer and healthcare professionals need to be very careful in their use of such.

In this same study it was also noted that length of patient stay is a contributing factor. The longer the stay, the higher the risk. Makes sense. While the study noted no difference in early mortality rates, extending the stay raised the mortality rate. Patients in this study who stayed for 12 months or longer had higher mortality rates at 83 percent versus 50 percent for those not infected with C-diff.

Another contributing factor putting certain patient groups at higher risk is advanced age. The aging process results in a gradual deterioration in a patient’s immune function. The chronic conditions normally associated with aging just naturally make the elderly more susceptible to acquiring C-diff. The more advance the age, the higher the incidence. In patients ninety years of age or higher, the incidence of this issue is nearly seventy five percent. Mortality rates in this group were fourteen percent..
A final factor whose guilt or innocence has not been fully proven yet is the use of proton pump inhibitors. Their use has been associated with colonization of the gastrointestinal tract .A study conducted by the Centers for Disease Control and Prevention found that PPIs should be selectively used along with fluoroquinolones when combatting an outbreak of C-diff. Conversely, another study, this conducted by Pepin et al. did not find an association between PPI use and acquisition of C. difficile. The jury is still out on a definitive answer.

But consider this. For some unknown reason, it seems that elderly patients receiving tube feedings have a higher incidence of acquisition as well as a higher mortality rate related to C-diff. There are two thoughts on the reason behind this. One is the possibility that contamination of the tube feeding solution may cause an increase in the organisms present. This obviously provides more opportunity for the patient to contract the disease. Another theory is that while vegetative spores are easily destroyed by gastric acid, tubes such as a jejunostomy tube bypass the stomach, negating the action of the gastric acid.

Clostridium Difficile is indiscriminant in selecting it’s hosts. Anyone who comes in contact is susceptible. But there are certain factors which make certain groups better targets. Be ever vigilant, but pay special attention when you encounter these factors in dealing with patients.

Data in this entry was found in an article entitled Clostridium Difficile Infections in Nursing Homes from Vol. 7, Suppl. 1—March 18, 2010 of the Pennsylvania Patient Safety Advisory.

Leave a Reply

Your email address will not be published. Required fields are marked *

Post comment